Texas, 2010

Tornado and Flash Flooding in Texas, April 17, 2010

April 17, 2010 · NWS CRP · 8 events in 5 counties and zones

On the heals of the Friday April 16th system, another upper trough approached the Rio Grande Valley Friday night within a stronger wind flow aloft. Moisture levels were slightly lower early Saturday but the large scale lift with the approaching disturbance and cooler air aloft allowed for showers to develop after midnight Friday night across interior sections of South Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

On the heals of the Friday April 16th system, another upper trough approached the Rio Grande Valley Friday night within a stronger wind flow aloft. Moisture levels were slightly lower early Saturday but the large scale lift with the approaching disturbance and cooler air aloft allowed for showers to develop after midnight Friday night across interior sections of South Texas. The rain became locally heavy, again, on the west side of Choke Canyon Reservoir. Localized rainfall amounts of 3 to 6 inches occurred bringing 2 day totals of 12 to 18 inches. Partial sunshine allowed for sufficient heating across the Coastal Bend on the morning of the 17th and low level speed convergence was present early in the morning. Instability values peaked on Saturday with surface-based CAPE of 2500 to 3000 J/KG. A weak surface boundary reflection of the upper level trough axis entered the Coastal Plains by early afternoon and thunderstorms became numerous. At the same time a weak sea breeze shifted slightly inland over the western portions of Kleberg and Nueces Counties. Increased upper level winds shifted from west to northwest with the arrival of a stronger upper level trough helped organize the thunderstorms which had developed in the very unstable air mass. By mid afternoon, a line of thunderstorms slowly moved through Jim Wells and Kleberg Counties producing a quick 2 to 5 inches of rain, significant cloud to ground lightning, and a weak EF-0 tornado on the King Ranch. The heavy rain resulted in additional flooding to parts of Jim Wells County which had already received significant rainfall during the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 17, 5:34 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 17, 5:34 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
634 AM CDT SAT APR 17 2010

.DISCUSSION...UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...ISOLD RWS ONGOING BTWN COT-HBV-BEA-COT EARLY THIS MRNG
AND WL MV N AND E OVR THE NEXT FEW HOURS. MVFR VSBLTYS IN BR HAVE
ALSO DVLPD ACROSS MUCH OF THE AREA ALONG WITH MVFR/IFR CIGS ALI-
BEA-VCT. CONFIDENCE IN COVERAGE AND TIMING OF ADDTNL RWS/TSTMS THRU
THE DAY HAS INCREASED. NEXT UPR LVL DISTB BTWN BIG BEND AND DRT WL
DIVE SE INTO THE RGN LATE THIS MRNG AND AFTN. EXPECT RWS/TSTMS TO
EXPAND IN COVERAGE FM COT-LRD-ALI-VCT-COT 15Z-20Z...BCMG NUMEROUS
TO WIDESPREAD. HVY RAINFALL AND A FEW STRONGER STORMS WITH GUSTY
WINDS AND SMALL HAIL POSSB. BULK OF PRECIP WL SHIFT E INTO THE
COASTAL BEND...FM CRP-VCT EWD...MID TO LATE AFTN AND PERSIST INTO
THE EVE. EXPECT WIDESPREAD MVFR CIGS DVLPG THE AREA AND
PERSISTING THRU THE DAY.

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT SAT APR 17 2010/

SHORT TERM (TODAY THROUGH TONIGHT)...EARLY THIS MORNING ALREADY
SEEING ISOLATED TO SCATTERED SHOWERS DEVELOPING INLAND WITH
APPROACH OF WEAK MID LEVEL SHORTWAVE AND WEAK LOW LEVEL
CONVERGENCE. FURTHER UPSTREAM...RELATIVELY STRONGER SHORTWAVE
APPROACHING THE BIG BEND WILL DIVE SOUTHEAST THROUGH THE DAY AND
INTO SOUTH TEXAS...ON THE HEALS OF SUBTROPICAL JET STREAM NOSING
INTO NORTHEAST MEXICO. IN FACT...MODELS PROG THE RIO GRANDE PLAINS
AND BRUSH COUNTRY TO BE IN FAVORABLE LEFT FRONT QUADRANT OF THIS
JET BY THIS AFTERNOON AND COASTAL PLAINS BY THIS EVENING. A
LITTLE MORE HEATING TODAY WILL LEAD TO A SLIGHTLY MORE UNSTABLE
AIRMASS...WITH CAPES AROUND 1700 J/KG ACROSS INTERIOR PORTIONS OF
THE CWA. ONLY NEGATIVE IS WEAKER STORM RELATIVE INFLOW TODAY...AS
OPPOSED TO THE PREVIOUS DAYS. BUT WITH THE APPROACH OF THE
STRONGER SHORTWAVE...AND DEEP MOISTURE PROFILE SHOULD SEE NUMEROUS
TO POSSIBLY WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS
DEVELOPING ACROSS SOUTH TEXAS THIS AFTERNOON...AND EXTENDING INTO
THIS EVENING. THE BEST CHANCES THIS AFTERNOON WILL BE ALONG AND
WEST OF U.S. 77 TO THE RIO GRANDE...AND THEN EXPANDING FURTHER
EAST THIS EVENING. STEERING CURRENTS BECOME VERY WEAK THIS
AFTERNOON...SO SLOW MOVING STORMS OVER SATURATED GROUNDS WILL LEAD
TO FLASH FLOODING THREAT AGAIN. EXTENDED FLASH FLOOD WATCH THROUGH
THIS EVENING AND EXPANDED IT TO INCLUDE THE RIO GRANDE PLAINS.
ONLY COUNTIES NOT INCLUDED ARE CALHOUN AND ARANSAS...WHERE HEAVY
RAINFALL HAS MISSED THE PAST FEW DAYS AND LOWER POPS ARE TODAY. IN
THE WATCH AREA EXPECT 1/2 TO 2 INCHES ON AVERAGE THROUGH
TONIGHT...HOWEVER COULD EASILY SEE 3 TO 5 INCH POCKETS IN LOCALLY
HEAVIER RAINFALL.

LONG TERM (SUNDAY THROUGH FRIDAY)...MODELS NOW STARTING TO SHOW
SOME CONSISTENCY IN HANDLING MAJOR RAIN-MAKING FIELDS FOR THE NEXT
FEW DAYS...WITH ALL MODELS NOW GENERALLY SHOWING DRYING COMING IN ON
SUNDAY WITH APPROACH OF UPPER RIDGE. AS A RESULT...WILL ONLY GO WITH
CHANCE POPS ON SUNDAY OVER THE NORTHEAST AND NOT MENTION RAIN OVER
THE WESTERN THIRD OF THE CWFA WITH THE SUBSIDENCE AND DRY AIR
ENTRAINMENT. RAIN SHOULD BE DONE WITH BY SUNDAY EVENING...BUT DID
INCLUDE A SLIGHT CHANCE FOR RAIN OVER THE GULF AND EXTREME
NORTHEASTERN CWFA TO MATCH SURROUNDING OFFICES. RIDGE SHOULD KEEP
THINGS DRY ON MONDAY...THEN NEXT SYSTEM APPROACHES ON MONDAY NIGHT.
DUE TO THE BETTER PUSH OF DRIER AND MORE STABLE AIR ON SUNDAY-MONDAY
TIME FRAME...SUFFICIENT INSTABILITY MAY BE LACKING FOR TUESDAY SO
MAY ONLY HAVE SHOWERS. STILL DID MENTION THUNDER (JUST A SLIGHT
CHANCE). GFS MOS IS GOING NEAR LIKELY POPS FOR TUESDAY AND FOR NOW
WILL NOT GO AS HIGH SINCE GFSX-MOS POPS FIELDS LIKELY HIGH DUE TO
THE VERY HIGH 1000MB-500MB MEAN RH FIELDS (NEAR 90 PERCENT) RATHER
THAN SIGNIFICANT FORCING AND INSTABILITY (STILL PLENTY OF TIME TO
KICK POPS UP TOO AND WOULD GO HIGHER TOO IF MOISTURE RETURN WAS MORE
IMPRESSIVE). ANOTHER RIDGE WEDNESDAY THEN ANOTHER TROUGH THURSDAY
THROUGH FRIDAY (MAINLY FRIDAY MORNING). MOISTURE AND INSTABILITY
LOOK MORE FAVORABLE FOR THIS SYSTEM ALTHOUGH GFSX-MOS NOT HITTING
POPS VERY HARD. STILL WILL GO WITH CHANCE POPS OVER THE EAST AND
SLIGHT CHANCE POPS OVER THE WEST. DRIER AIR STARTS TO COME IN FROM
WEST TO EAST FRIDAY AFTERNOON SO EXPECT THINGS TO TAPER OFF SOME. NO
RAIN EXPECTED FRIDAY NIGHT. OVERALL PREVIOUS TEMPERATURE FORECAST
SEEMED REASONABLE AND DID NOT MAKE TOO MANY CHANGES...MOST CHANGES
SUBTLE AND BASED ON COMBINATION OF CHANGES IN MOS GUIDANCE AND/OR
ISC ISSUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    78  67  79  59  76  /  70  70  30  10  10
VICTORIA          77  65  76  56  74  /  80  70  40  20  10
LAREDO            84  66  82  62  82  /  60  50  10  10  10
ALICE             80  66  81  58  78  /  80  70  20  10  10
ROCKPORT          79  68  78  61  75  /  50  70  30  20  10
COTULLA           78  61  78  56  77  /  80  50  10  10  10
KINGSVILLE        82  66  81  59  79  /  80  60  20  10  10
NAVY CORPUS       77  68  78  64  75  /  60  60  30  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     BEE...DUVAL...GOLIAD...JIM WELLS...KLEBERG...LA SALLE...
     LIVE OAK...MCMULLEN...NUECES...REFUGIO...SAN PATRICIO...
     VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

&&

JR/76...SHORT TERM/AVIATION
Hazardous weather outlook, Apr 17, 3:45 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
445 AM CDT SAT APR 17 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
445 AM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF
SOUTH TEXAS. NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL OCCUR AGAIN TODAY THROUGH THIS EVENING...WITH THE APPROACH OF
ANOTHER UPPER LEVEL DISTURBANCE. THESE SHOWERS AND THUNDERSTORMS
WILL BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL.
GENERALLY...1/2 TO 2 INCHES OF RAINFALL IS EXPECTED ACROSS SOUTH
TEXAS TODAY THROUGH TONIGHT...HOWEVER ISOLATED POCKETS OF 3 TO 5
INCHES ARE POSSIBLE IN LOCALLY HEAVIER RAINFALL. DUE TO THE
SATURATED GROUNDS FROM RECENT RAINFALL THIS WEEK...ADDITIONAL
RAINFALL OF THESE AMOUNTS MAY PRODUCE FLASH FLOODING.

IN ADDITION...A FEW OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS
UP TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ON
SUNDAY MAINLY EAST OF HIGHWAY 281. NO SEVERE WEATHER IS
ANTICIPATED...BUT DUE TO THE RECENT HEAVY RAINFALL ISOLATED FLOODING
WILL BE THE MAIN THREAT...ALTHOUGH THE CONCERN WILL BE SLIGHTLY
DIMINISHED DUE TO THE DRIER AIR EXPECTED TO ENTER THE AREA. THERE IS
A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY...WITH ANOTHER CHANCE
FOR THUNDERSTORMS ON THURSDAY AND FRIDAY. AT THIS TIME...NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR/GW

The radar

The Corpus Christi radar (KCRP), 109 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 funnel cloud, 1 hail, 1 tornado. Local standard time, as filed.

Flash Flood, McMullen

When
April 17, 7:50 AM CST to 9:45 AM CST
Where
McMullen County, 2.25 mi SE of Calliham to 2.91 mi W of Calliham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.451, -98.320

Flowing water was reported over Hwy 72 at Park Road 8, south of Calliham, and also along Hwy 72 near the prison entrance.

Flash Flood, Live Oak

When
April 17, 1:34 PM CST to 3:30 PM CST
Where
Live Oak County, 3.85 mi NNW of Simmons to 3.32 mi NW of Simmons
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.449, -98.310

Flowing water once again covering the road at Hwy 72 near the prison.

Funnel Cloud, Nueces

When
April 17, 2:39 PM CST
Where
Nueces County, 3.9 mi SW of Palo Alto
Reported by
Trained Spotter
Coordinates
27.698, -97.832

A rotating wall cloud produced a short lived funnel cloud near FM 665 and FM 666.

Hail, Nueces

When
April 17, 2:58 PM CST
Where
Nueces County, 5.72 mi S of Agua Dulce
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.718, -97.908

Pea to nickle sized hail fell at the intersection of FM 70 and FM 665.

Flash Flood, Nueces

When
April 17, 3:00 PM CST to 3:30 PM CST
Where
Nueces County, 3.2 mi NW of La Rose to 4.6 mi WNW of La Rose
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
27.910, -97.770

CoCoRaHS observer reported 2.73 inches of rain fell in only 45 minutes. Water was reported flowing over the road at FM 666 and FM 3088.

Funnel Cloud, Nueces

When
April 17, 3:09 PM CST
Where
Nueces County, 8.97 mi WSW of Palo Alto
Reported by
Trained Spotter
Coordinates
27.670, -97.910

Spotter reported a wall clouds and funnel cloud 10 miles northwest of Bishop.

Tornado, Kleberg

When
April 17, 4:15 PM CST to 4:16 PM CST
Where
Kleberg County, 4.28 mi ESE of Kingsville Arpt to 4.53 mi ESE of Kingsville Arpt
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
27.521, -97.968

A trained spotter reported a tornado touched down on the King Ranch, south of Hwy 141 and roughly 4 miles west of the main entrance to the ranch. The tornado was on the ground for roughly 1/2 mile as it moved south, producing EF-0 damage. Minor damage of roofing tin along with twisted mesquite trees were reported by the King Ranch. Winds were estimated between 70 and 80 mph.

Flash Flood, Jim Wells

When
April 17, 4:30 PM CST to 5:30 PM CST
Where
Jim Wells County, 2.36 mi WSW of (Ali)alice Intl Arpt to 3.01 mi E of (Ali)alice Intl Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.722, -98.057

FM 1930 flooded in 3 places, with up to 1 foot of water flowing over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225825, 225826, 225828, 225827, 225830, 225829, 225832, 225833.